MAUDE Adverse Event Report: BRAINLAB AG SPINE & TRAUMA NAVIGATION 2.0; IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB AG SPINE & TRAUMA NAVIGATION 2.0; IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 22268-04
Medical Device Problem Codes Use of Device Problem (1670); Insufficient Device Problem Information (3190)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/03/2025
Type of Reportable Event Serious Injury
Event or Problem Description
An open surgery (on (b)(6) 2025) on the lumbar spine for a l4/l5 stabilization and bilateral decompression, due to l4/l5 spondylolisthesis with a left l4/l5 recess herniation, with intended placement of 4 pedicle screws bilateral, was performed with the aid of the navigation software spine & trauma navigation 2.0.0.From an intra-operative ct scan, the surgeon discovered that all of the 4 pedicle screws placed with the aid of navigation deviated from their intended position.
 
Additional Manufacturer Narrative
A risk to the patient's health could not be excluded for these specific circumstances, since screws were placed in a different location in the spine than anticipated with brainlab navigation involved, although according to the hospital/surgeon (treating clinician): - the deviation of all of the 4 pedicle screws placed with the aid of navigation was detected by the surgeon before finalizing the surgery, following which 3 screws were repositioned with the aid of navigation (2 of them in the correct position, 1 was placed not as intended and finally removed), and 1 screw was left in place; additionally, the procedure was extended, and screws were placed at s1 bilateral with aid of navigation.- the outcome of the surgery was successful as intended, with all screws placed in their correct final positions as intended.- there was no direct (or increased) risk of harm to a critical structure due to the deviating screw placements.- there was no actual harm/negative clinical effect to the patient due to the deviating screw placements.- the surgery was prolonged by 4-5 hours, and there was a negative clinical effect due to the prolonged surgery/anaesthesia (a transfusion was needed).- no further medical/surgical remedial actions (besides transfusion) were reported that would have been necessary, done or planned for this patient due to this issue; hospitalization was not prolonged either.A comprehensive investigation by brainlab regarding this specific event is currently ongoing and final conclusions are pending.Brainlab plans to issue a follow-up report upon completion of the investigation.
 
Additional Manufacturer Narrative
B2, h1 a risk to the patient's health could not be excluded for these specific circumstances, since screws were placed in a different location in the spine than anticipated with brainlab navigation involved, although according to the hospital/surgeon (treating clinician): - the deviation of all of the 4 pedicle screws placed with the aid of navigation was detected by the surgeon before finalizing the surgery, whereupon 3 screws were repositioned with the aid of navigation (bilateral l4, right l5), and 1 screw was removed (left l5); additionally, the procedure was extended to ensure sufficient stability, and screws were placed at s1 bilateral with aid of navigation (due to the l5 pedicle no longer allowed for the correct placement of the screw due to previously misplaced screw).- the outcome of the surgery was successful as intended, with all screws placed in their correct final positions as intended.- the surgery was prolonged by 4-5 hours, and there was a negative clinical effect due to the multitude of additional invasive actions needed (also prolonging the surgery): a transfusion was necessary to prevent complications from low oxygen supply to the tissues (this was a necessary intervention, not a precautionary measure).- there was no actual (permanent) harm to the patient due to the deviating placements / prolongation of surgery/anaesthesia.- there were no further remedial actions necessary, done or planned for this patient due to the screw misplacements.There was no prolongation of hospitalization either.H6 according to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the root cause of the four screws placed with the aid of navigation bilaterally l4 and l5 deviating cranially/laterally (at entry and target): - a movement of the navigation reference array during the surgery and after registering the pre-placement image scan to the navigation, due to skin interaction between the fixation and/or insufficient fixation to the spinous process and loose fixation of the array to the reference clamp allowing for a shift due to unintentional forces being applied to the array.Data provided for this procedure reveals array movement warnings being displayed after the registration process and the clamp is in contact with the skin at the caudal margin.Meaning pressure placed on the skin (possibly due to placement of retractors or instrument use) and the associated rebound pressure placed on the reference system allowed for a shift of the reference system in relation to the anatomy.In addition, data shows a shift in the reference array in relation to the reference clamp.Meaning the reference system shifted in relation to the anatomy and the reference array shifted in relation to the reference fixation.Movement of the reference array after patient registration to navigation disrupts the coordinate system established during the registration and causes a deviation between the displayed image scan, on which the navigated instruments are tracked for position visualization, and the actual patient anatomy, which cannot be compensated by the navigation software.To a lesser extent (primarily l4 placements): - relative movements of the patient anatomy during the surgery between the location the navigation reference array was fixated to (l5), and the vertebra operated on (l4), due to an insufficiently rigid connection of the anatomy in between, and the forces applied to the bone during instrumentation (for e.G.Pressure applied by probe and tap).Navigation and imaging data provided for this surgery show a position change of the vertebra l4 in between the pre-placement and post-placement patient image scans.Multi-level navigation - i.E.Operating on a different vertebra than the one the patient reference array for navigation is fixated to or operating across multiple vertebrae without remounting the patient reference and reregistering - especially if the connection in between the vertebrae is not rigid - results in relative movements of the vertebrae (actual anatomy) during the surgery that cannot be compensated by the navigation software displaying instrument positions on the registered pre-placement patient image scan.Apparently, the resulting deviation between the actual patient anatomy locations during the placements and the registered pre-placement patient image scan displayed by the navigation for instrument position visualization, was not recognized by the user with the appropriate and necessary navigation accuracy verification of the registration, and throughout the surgery before and during performing significant invasive actions with the aid of navigation, especially after forces have been applied to the bone.Note that based on this analysis, the navigated instruments (including reported non-brainlab instruments and brainlab instruments) were displayed (accurately) slightly cranially, i.E.Part of the deviation was visible to the user.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.H7: brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.
 
Event or Problem Description
An open surgery on the lumbar spine for a l4/l5 stabilization and bilateral decompression, due to l4/l5 spondylolisthesis with a left l4/l5 recess herniation, with intended placement of 4 pedicle screws bilateral, was performed with the aid of the brainlab navigation software spine & trauma navigation 2.0.From an intra-operative ct scan, the surgeon discovered that all of the 4 pedicle screws placed with the aid of navigation deviated from their intended positions.According to the surgeon (treating clinician): - the deviation of all of the 4 pedicle screws placed with the aid of navigation was detected by the surgeon before finalizing the surgery, whereupon 3 screws were repositioned with the aid of navigation (bilateral l4, right l5), and 1 screw was removed (left l5); additionally, the procedure was extended to ensure sufficient stability, and screws were placed at s1 bilateral with aid of navigation (due to the l5 pedicle no longer allowed for the correct placement of the screw due to previously misplaced screw).- the outcome of the surgery was successful as intended, with all screws placed in their correct final positions as intended.- the surgery was prolonged by 4-5 hours, and there was a negative clinical effect due to the multitude of additional invasive actions needed (also prolonging the surgery): a transfusion was necessary to prevent complications from low oxygen supply to the tissues (this was a necessary intervention, not a precautionary measure).- there was no actual (permanent) harm to the patient due to the deviating placements / prolongation of surgery/anaesthesia.- there were no further remedial actions necessary, done or planned for this patient due to the screw misplacements.There was no prolongation of hospitalization either.

Brand Name
SPINE & TRAUMA NAVIGATION 2.0
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM  81829
Manufacturer (Section G)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM   81829
Manufacturer Contact
andrea kilonzo
olof-palme-strasse 9
muenchen, 81829
GM   81829
MDR Report Key21992563
Report Number8043933-2025-00035
Device Sequence Number15573395
Product Code OLO
UDI-Device Identifier04056481143954
UDI-Public04056481143954
Combination Product (Y/N)N
Initial Reporter CountryIT
PMA/510(K) Number
K221618
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/13/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22268-04
Device Catalogue Number26663C
Device Lot NumberSW V. 2.0.0
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/09/2025
Supplement Date Received by Manufacturer04/09/2025
Initial Report FDA Received Date05/09/2025
Supplement Report FDA Received Date06/13/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/01/2024
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown